Alert archive / North Dakota / Flash Flood Warnings in 2008
Flash Flood Warning 9, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Sep 22, 2008, 11:55 PM CDT for Wells County, North Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2008, 11:55 PM CDT (04:55 UTC)
- Expired
- Sep 23, 2008, 3:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Wells County, ND
The radar
The Bismarck radar (KBIS), 113 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KBIS 230455 FFWBIS NDC103-230800- /O.NEW.KBIS.FF.W.0009.080923T0455Z-080923T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1155 PM CDT MON SEP 22 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 300 AM CDT * AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MANFRED... WELLSBURG...HEIMDAL AND HARVEY ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BISMARCK. LAT...LON 4733 9968 4733 10004 4785 9993 4786 9955 $$ SCHECK
1 follow-up statement
004 WGUS73 KBIS 230802 FFSBIS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 302 AM CDT TUE SEP 23 2008 NDC103-230807- /O.EXP.KBIS.FF.W.0009.000000T0000Z-080923T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WELLS ND- 302 AM CDT TUE SEP 23 2008 ...THE FLASH FLOOD WARNING EXPIRED AT 300 AM CDT FOR WESTERN WELLS COUNTY... THUNDERSTORMS PRODUCING VERY HEAVY RAIN HAVE ENDED OVER WESTERN WELLS COUNTY. THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN WELLS COUNTY AND FOSTER COUNTY. LAT...LON 4733 9968 4733 10004 4785 9993 4786 9955 $$ TWH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 3:19 PM CDT, 8 hours 36 minutes earlier.
Area forecast discussion, Sep 22, 3:19 PM CDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 319 PM CDT MON SEP 22 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... WILL ISSUE A FLASH FLOOD WATCH FOR THIS EVENING AND TONIGHT SOUTH CENTRAL AND EAST CENTRAL. STRONG CAP KEEPING DEEP SURFACE BASED CONVECTION IN CHECK THIS AFTERNOON BUT GETTING ELEVATED SHOWERS IN STRONG WARM ADVECTION ALONG COLD/STATIONARY FRONTAL BOUNDARY. MODEL SOUNDING SUGGEST THE PRECIP WILL SATURATE THE LOWER LAYERS AND ERODE THE LOWER LAYER CAP. BY 02-04Z NAM SOUNDINGS SUGGEST 2500 CAPE WITH THE CIN ELIMINATED. EXPECT THE FOCUS FRO CONVECTION TO BE ALONG THE COLD/STATIONARY FRONTAL BOUNDARY WITH SHOULD MOVE LITTLE THIS EVENING AND SHOULD BE BETWEEN BIS AND JMS AFTER 06Z. HEAVIEST RAINFALL. LOOKING AT TRAINING EPISODE WITH FLOW ALOFT SOUTHWEST TO NORTHEAST. BEST QPF EXPECTED TO FALL IN EMMONS... KIDDER...WELLS...FOSTER...STUTSMAN...LOGAN AND MACINTOSH COUNTIES BETWEEN 03Z AND 09Z. AFTER TONIGHT THE UPPER LOW WILL SWING THROUGH AND SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHWEST AND CENTRAL ON TUESDAY. DO NOT EXPECT HEAVY RAINFALL TUESDAY AND TUESDAY NIGHT. THEN MID LEVEL RIDGING WILL BRING DRY WEATHER WEDNESDAY AND THURSDAY. .LONG TERM...FRIDAY THROUGH MONDAY... AN ACTIVE WESTERLY FLOW PATTERN WILL PERSIST THROUGH MUCH OF THE EXTENDED PERIOD. LATEST GFS AND ECMWF ADVERTISE THE SAME GENERAL PATTERN FRIDAY THROUGH MONDAY...ALTHOUGH TIMING DIFFERENCES ARE APPARENT WITH THE ECMWF ABOUT 6-12 HOURS SLOWER WITH EACH INDIVIDUAL EMBEDDED S/WV TROUGH. OVERALL ONLY CHANGES MADE WERE TO ADD/KEEP OFF AND ON SLIGHT CHANCES POPS FRIDAY INTO SUNDAY...THEN TRENDED DRY FOR LATE DAY 8 WHEN BOTH MODELS INDICATE NORTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS RESULTING FROM A BUILDING WESTERN CONUS UPPER RIDGE. TEMPERATURES WILL BE NEAR NORMAL THIS WEEKEND WITH PERHAPS WARMER TEMPS BY EARLY NEXT WEEK IF THE BUILDING RIDGE HOLDS TRUE. && .AVIATION... MAIN PROBLEMS FOR AVIATION WILL BE DEVELOPING THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. THERE IS CURRENTLY A LARGE AREA OF MODERATE SHOWERS LIFTING NORTHEAST ACROSS CENTRAL ND...THUS FAR CREATING MVFR CIGS AT WORST. HIGHER FLIGHT RESTRICTION CIGS AND VIS LIKELY EXISTS IN THE MIDST OF THESE HEAVIER SHOWERS. ALL OTHER CURRENT CIGS AND VIS ACROSS WEST/CENTRAL NORTH DAKOTA ARE VFR. LATER THIS AFTERNOON EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE STATE...AND BECOME MORE NUMEROUS THIS EVENING AS A SIGNIFICANT UPPER LEVEL TROUGH MOVES INTO THE LOCAL REGION. PRECIPITATION SHOULD THEN EXIT FROM WEST TO EAST AFTER MIDNIGHT. EXPECT MVFR-IFR CIGS AND VSBYS ASSOCIATED WITH ANY SHOWER AND THUNDERSTORM ACTIVITY LATE THIS AFTERNOON THROUGH TONIGHT. && .HYDROLOGY...CURRENT THINKING IS THREAT FOR FLASH FLOODING WILL CENTER AROUND AND ALONG SLOW MOVING COLD FRONTAL BOUNDARY IN CENTRAL NORTH DAKOTA. HIGH PRECIP WATER AMOUNTS...FORECAST TO BE CLOSE TO 200 PERCENT OF NORMAL...WILL SUPPLY SUFFICIENT MOISTURE FOR HEAVY RAIN. EAST CENTRAL SECTIONS OF THE STATE RECEIVED 1 TO 2 INCHES OF RAIN LAST NIGHT...HARVEY AREA. THIS AREA IN PRIME THREAT TONIGHT. HAVE ISSUED FLASH FLOOD WATCH FOR SOUTH CENTRAL AND EAST CENTRAL NORTH DAKOTA FROM 7 PM CDT UNTIL 6 AM CDT THIS EVENING AND OVERNIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH LATE TONIGHT FOR NDZ005-013-022-023-025-034>037-042-045>048-050- 051. && WAA/NH
Hazardous weather outlook, Sep 22, 5:52 AM CDT, 18 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 552 AM CDT MON SEP 22 2008 NDZ001-002-009-010-017-018-031>033-040-041-043-044-231100- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 552 AM CDT MON SEP 22 2008 /452 AM MDT MON SEP 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. STORMS WILL BE ENDING BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE FORECAST FOR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-231100- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 552 AM CDT MON SEP 22 2008 /452 AM MDT MON SEP 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT. STORMS FROM LATE THIS AFTERNOON THROUGH THE EVENING COULD BE SEVERE AND WITH HEAVY RAIN. THE MAIN THREAT WILL BE LARGE HAIL AND HEAVY RAIN...SECONDARILY DAMAGING WIND. AN ISOLATED TORNADO CANNOT BE RULED OUT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE FORECAST FOR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY NEED TO BE ACTIVATED LATER TODAY. REPORT ANY SIGNIFICANT WEATHER TO YOUR NATIONAL WEATHER SERVICE. JP MARTIN
In the hours before
Local storm report, Sep 22, 8:27 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
827 PM CDT MON SEP 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 10 SW CARRINGTON 47.35N 99.27W
09/22/2008 E0.75 INCH WELLS ND TRAINED SPOTTER
ALSO VERY HEAVY RAIN. LATE REPORT.
&&
NHEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 7:17 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 28 min |
| Sep 22, 7:39 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman, Wells | 66 min |
| Sep 22, 11:20 PM CDT | Areal Flood Advisory | BIS | Emmons | 4 hr |
| Sep 22, 11:26 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 29 min |
| Sep 23, 12:31 AM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 44 min |
| Sep 23, 12:41 AM CDT | Flash Flood Warning | BIS | Foster, Wells | 3 hr |
| Sep 23, 12:59 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 47 min |
Nearby
Flash Flood Warnings in North Dakota, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.